Sex and Orgasms On Antidepressants

Antidepressants can be a lifeline for many people. They become something that people must take to lead normal, happy lives. There are many great advantages to these and if they are a necessity for you, you should by all means take them if you have a prescription. 

But there are a few frustrating side effects that come with taking antidepressants, and a common one for a lot of people is the lack of libido or the inability to orgasm. It seems like people are faced with having to choose between having a happy, normal life in general or having a fulfilling, normal sex life. This dilemma can be enough for people to stop taking antidepressants, or to use them in a way that they aren’t intended. This is an issue for tons of people who have chosen to take antidepressants. It is a problem that can often be overlooked and written off as an issue that should be dealt with in order to treat the depression. Huffpost wrote about how many women have to choose between a healthy sex life and a good mental health here. This is not a new issue but it is a serious and frustrating one. I have heard of female friends who have stopped taking their Lexapro a few days before a sexual encounter, in order to be able to orgasm. This is a dangerous solution, because stopping antidepressants without help from a psychiatrist can have some serious side effects including suicidal thoughts, flu-like symptoms, dizziness, dissociation, and a setback in treatment. 

Selective serotonin reuptake inhibitors (SSRIs) are one of the most common antidepressants prescribed and one of the most likely to cause a change in libido or the inability to reach orgasm — a condition called anorgasmia. This can obviously interfere with a person’s sex life and romantic relationships. I spoke to Alessandra Velez, a medical student at Baruch College in her seventh and final year, about the sexual side effects of antidepressants. In addition, she works for the Echo Free Clinic in The Bronx as a Pre-Health Interpreter. The clinic provides an array of services including free sexual health care, so she regularly deals with patients suffering from sexual dysfunction. 

“Different types are more likely to cause anorgasmia or lack sensation. It is not an extremely common side effect so if you have that problem with one antidepressant you may be able to switch to another one, like an norepinephrine-dopamine reuptake inhibitors (NDRI), with the help of your doctor, and you most likely won’t have the sexual side effects,” said Velez. 

“Another issue with the sexual side effects, it’s sort of like a self-fulfilling prophecy,” Velez continued. “Meaning, if someone is worried about a sexual side effect, it can become psychosomatic, where you're in your own head too much and can't focus. For anxious personality types, researching side effects ahead of time (before starting on medication) is not a good idea, because a lot of times people will become really concerned with a certain side effect happening and they’ll manifest the side effect accidentally.” 

Orgasms are not solely about the stimulation of sexual organs; a person’s mental state can affect their ability to orgasm. If they aren’t comfortable, relaxed, or are preoccupied by the fear of not finishing, it’ll most likely affect them negatively. 

If you are suffering from anorgasmia or a lack of libido, there are a few things that can be done according to Velez. To begin, waiting it out ( though it can be annoying) is your best option. If you consistently take your medication for a couple of months, your body is most likely going to adjust to the increase of serotonin and you’ll be able to orgasm normally again. It may be beneficial to lower the dosage of medication you are on, so talk to your doctor about what is best for you. 

In addition to waiting, you can do a few things to help yourself relax and become more comfortable in your situation. If you are not fully comfortable with your partner, your sex life will not be ideal. Open up a dialogue about sex and knowing what you like. Also, get to know your own body and masturbate on your own, so you can be fully aware of what you like. Healthy communication, without shame, can make you much more comfortable with your partner and yourself. 

Another thing to keep in mind is that alcohol and drugs can make it difficult to orgasm, so it may be best to lay off drinking or using drugs for a while; they don’t often interact well with antidepressants, anyway. If symptoms last more than a couple of months, you can talk to your doctor about switching to a different medication with less effect on libido and see what’s best for you. 

Most of all, don’t be afraid to bring your sex life up to a qualified psychiatrist, because a fulfilling sex life can have a positive affect on your mental and physical health.